A member asked:

Can high doses of prescribed ritalin (methylphenidate) (110mg) cause brain damage? memory loss? apathy? is this reversible?

5 doctors weighed in across 3 answers

Side effects: Notable damage at that dose is unlikely. Side effects of the high dose or hyper-focus side effect can produce some of these. The effects are not permanent.

Answered 2/26/2015

3.2k views

Thank

Depends: Most of the literature states that the dose should not exceed 60 mg per day. Acute toxicity to methylphenidate overdose results in symptoms like euphoria, delirium, confusion, toxic psychosis, and hallucinations, aggressive behavior, panic. The brain is neuroplastic. Each patient responds differently to medications. I would speak to the doctor who knows the pt and is prescribing the med about bd.

Answered 2/26/2015

3.2k views

Thank
Dr. Julie Abbott answered

Specializes in Preventive Medicine

110 mg IS a lot: The maximum approved dose of methylphenidate/Ritalin is 60 mg/day so all the side effect data is based on this dosing. High doses raise concern for abuse causing a picture similar to cocaine abuse. High doses would be expected to cause disorientation, hallucinations, confusion more than memory loss and apathy. Close medical supervision to reduce dosage is needed. This is a dangerous situation.

Answered 2/26/2015

3.2k views

Thank

Related Questions